Hail, Rush
- When
- August 23, 5:20 PM CST
- Where
- Rush County, 2.97 mi NNE of Bison
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.560, -99.180
Thunderstorms became severe in the early evening on the 23rd and produced large hail, high wind and very heavy rain. Flooding in the Dodge City area caused property damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms became severe in the early evening on the 23rd and produced large hail, high wind and very heavy rain. Flooding in the Dodge City area caused property damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 23, 2:35 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT THU AUG 23 2007 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE CONTINUES TO BE CHANCES FOR THUNDERSTORMS AND POTENTIAL SEVERE FOR TONIGHT AND FRIDAY. BROAD UPPER TROUGH OVER THE WESTERN CONUS SHOWN IN THE 12Z UPPER AIR ANALYSIS WITH SEVERAL MINOR WAVES MOVING THROUGH THE FLOW. ONE SHORTWAVE MOVING EAST OVER NEBRASKA THIS MORNING HAD HELPED PUSH A WEAK FRONTAL BOUNDARY A LITTLE FARTHER SOUTH INTO WESTERN KANSAS. THE FRONT WAS NEAR KTRB TO WEST OF KCNK THIS AFTERNOON. ANOTHER STRONGER SHORTWAVE WAS MOVING THROUGH THE INTERMOUNTAIN WEST THIS MORNING. AN OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION HAD PUSHED INTO SOUTHEAST COLORADO AND SOUTHWEST KANSAS THIS MORNING. SURFACE MOISTURE CONVERGENCE PLOTS OFF THE SPC SITE SHOW A ZONE OF CONVERGENCE FROM NORTHEAST NEW MEXICO INTO CENTRAL AND SOUTH CENTRAL KANSAS. WATER VAPOR IMAGERY IS SHOWING A 70 KT JET EXTENDING FROM WESTERN SOUTH DAKOTA INTO NORTHWEST COLORADO WITH A WEAKER JET SEGMENT FROM NORTHERN NEW MEXICO INTO CENTRAL KANSAS. RADAR MOSAIC IS SHOWING A COUPLE AREAS OF CONVECTION BREAKING OUT ALONG THE EASTERN SLOPES IN NORTHERN COLORADO AND OVER NORTHEAST NEW MEXICO APPARENTLY IN THE RIGHT ENTRANCE REGIONS OF THE UPPER JET SEGMENTS. THE NAM SHOWS THUNDERSTORMS BREAKING OUT ALONG THE SURFACE CONVERGENCE ZONE LATE THIS AFTERNOON WITH OTHER STORMS BREAKING OUT ALONG THE FRONT RANGE AND MOVING EAST INTO WEST CENTRAL AND NORTHWEST KANSAS OVERNIGHT...GENERALLY ALONG AND NORTH OF THE FRONT. THE GFS DOES THIS TOO BUT HAS THE BULLSEYE OF HEAVY PRECIP FARTHER NORTH. THINK THAT THE NAM SOLUTION IS MORE VIABLE GIVEN THE CURRENT SURFACE CONDITIONS THIS AFTERNOON. OVERALL, THINK THE CURRENT POP GRIDS WE HAVE GOING LOOK PRETTY GOOD BUT HAVE INCREASED POPS A BIT IN THE SOUTH TO ACCOUNT FOR SOMETHING ALONG THE CONVERGENCE ZONE. HAVE ALSO KEPT LIKELY POPS GOING IN THE NORTH TONIGHT. SBCAPE VALUES ARE SLOWLY INCREASING THIS AFTERNOON AND SOME SHEAR THROUGH THE MID LEVELS COULD GET SOME STORMS TURNING BUT THINK THE GREATEST THREAT FOR SEVERE THIS EVENING WILL BE LARGE HAIL AND DOWNBURST WINDS, GIVEN THE LARGE TEMP/DEWPOINT SPREADS AT THE SURFACE. ON FRIDAY, THE FRONT CONTINUES TO SAG FARTHER SOUTH AND SHOULD BE FROM THE PRATT AREA INTO THE OK PANHANDLE BY MID AFTERNOON. HIGHEST POPS WILL BE OVER THE SOUTHEASTERN CWA. THE NAM AND GFS ARE HINTING AT A POSSIBLE MCS DEVELOPING OVER SOUTHEAST COLORADO AND TRACKING OUT OVER EXTREME SOUTHWEST KANSAS FRIDAY NIGHT. THERE COULD BE SOME TRUTH TO THIS AS THE MODELS SHOW THE AREA UNDER THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET. WILL GO WITH SOME CHANCE POPS TO ACCOUNT FOR THAT FOR NOW. ON SATURDAY, THE SHORTWAVE TROUGH WILL BE EAST OF THE REGION WITH WEST NORTHWESTERLY FLOW ALOFT OVER THE CENTRAL PLAINS. THE NAM SHOWS THE SURFACE FRONT FROM SOUTHEAST COLORADO INTO THE TEXAS PANHANDLE. WILL CONTINUE DRY TREND FOR SATURDAY AS THE FRONT APPEARS TO BE FAR ENOUGH SOUTH TO KEEP CONVECTION OUT OF THE AREA. DAYS 3-7... A WARMING TREND WILL COMMENCE BY SUNDAY AS MID LEVEL DOWNSLOPE WARMING ADVANCES EAST AND MIXES TO THE SURFACE. HIGHS SHOULD WARM TO THE MID 90S BY SUNDAY AND UPPER 90S BY MON/TUE. A WEAK SHORTWAVE TROUGH MAY STILL BRING STORMS TO OUR CWA BY MONDAY NIGHT AND TUESDAY. A STRONG SHORTWAVE TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS BY MID NEXT WEEK. THIS WILL PUSH A FRONT INTO KANSAS BY SOMETIME WEDNESDAY. THIS IS A LITTLE SLOWER THAN EXPECTED YESTERDAY. THE CANADIAN/ECMWF/UKMET ARE IN FAIRLY GOOD AGREEMENT WITH THIS SCENARIO. THUNDERSTORM CHANCES WERE MAINTAINED FOR LATE TUESDAY INTO EARLY WEDNESDAY. WEDNESDAY MAXES AND STORM CHANCES WILL DEPEND ON FRONTAL TIMING. THURSDAY MAY BE THE COOLEST DAY. A WARMING TREND MAY COMMENCE BY SAT/SUN. && .AVIATION... THUNDERSTORMS WILL AFFECT THE AVIATION SITES BETWEEN 00Z AND 12Z. ONLY SCATTERED CU BASED FROM 5000-6000FT AND SOME MID CLOUDS CAN BE EXPECTED UNTIL THEN. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 86 65 88 / 50 30 10 10 GCK 66 84 62 88 / 60 30 10 10 EHA 66 87 61 89 / 40 20 30 10 LBL 67 88 65 90 / 30 20 30 20 HYS 66 82 64 86 / 60 50 10 0 P28 73 92 71 89 / 30 40 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 400 AM CDT THU AUG 23 2007 KSZ030-031-043>046-061>066-074>081-084>090-240900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 400 AM CDT THU AUG 23 2007 /300 AM MDT THU AUG 23 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY HAZARDS. A COLD FRONT WILL MOVE SOUTH INTO WEST CENTRAL KANSAS THIS AFTERNOON AND WILL PROVIDE THE FOCUS FOR THUNDERSTORM ACTIVITY. WITH INSTABILITY AND SHEAR PRESENT, THESE STORMS COULD BECOME SEVERE. INDIVIDUAL STORMS ARE LIKELY EARLY ON MAINLY NORTH OF HIGHWAY 50 WITH THE ACTIVITY EXPECTED TO BECOME A LARGE CLUSTER THAT WILL MOVE EAST ACROSS KANSAS TONIGHT. A WIND ADVISORY IS IN EFFECT FROM NOON UNTIL 7 PM THIS EVENING FOR MUCH OF SOUTHWEST KANSAS IN ANTICIPATION OF STRONG SOUTH WINDS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL KANSAS ON FRIDAY AFTERNOON. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY HAZARDS. THE AFOREMENTIONED COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS KANSAS AND WILL SET UP OVER SOUTH CENTRAL KANSAS FRIDAY AFTERNOON. STORMS ARE EXPECTED TO FIRE DURING THE HEAT OF THE DAY ALONG THE FRONT. OTHER STORMS MAY DEVELOP OVER EASTERN COLORADO AND MOVE INTO FAR WESTERN KANSAS EARLY FRIDAY EVENING. DUE TO LACK OF INSTABILITY OVER WESTERN KANSAS BEHIND THE SURFACE FRONT, CONFIDENCE IS LOW THAT THESE WILL BE SEVERE AT THE MOMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 5 PM THIS AFTERNOON ALONG AND NORTH OF HIGHWAY 50. SPOTTERS WILL BE NEEDED ELSEWHERE AFTER 7 PM AS STORM COVERAGE BECOMES MORE WIDESPREAD AND MOVES EAST ACROSS SOUTHWEST KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC LACY
The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
11 heavy rain, 8 hail, 7 thunderstorm wind, 3 flood, 1 flash flood. Local standard time, as filed.
Vehicles floated down third street in Dodge City...one with occupants in it, however they were able to escape. Over three inches of rain were reported in town in about 1 1/2 hours.
Street flooding was report all throughout town.
Street flooding was reported.
There were multiple reports of quarter to half dollar size hail in the north side of Dodge City.
Water was covering road at 118 and highway 50.
The hail was reported on the north side of Dodge City.
The report was 2 miles NNW of the post office.
Lots of tree limbs were blown down in town with some damage to vehicles reported.
Numerous tree branches were blown down including some 3 foot diameter limbs.
Two to three inch diameter tree branches were blown down.
Six inch diameter tree branches were broken by the high wind.
Six to eight inch diameter limbs were blown down.
Rainfall of 2.20 inches was reported.
Rainfall of 5.50 inches was reported from overnight thunderstorms.
Rainfall of 3.85 inches fell overnight.
Rainfall of 4.10 inches was reported overnight.
Six inches of rain fell overnight. Fences were washed out.
Three and one half inches of rain fell overnight.
Four inches of rain fell overnight.
Three and one half inches of rain fell overnight.
Five inches of rain fell overnight. Fences and terraces were taken out all around this area.
Six inches of rain fell overnight.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59107, 59108, 59103, 59105, 59106, 59109, 59110, 59129, 59104, 59111, 59112, 59130, 59113, 59114, 59131, 59128, 59132, 59133, 59134, 59115, 59116, 59117, 59118, 59119, 59120, 59121, 59122, 59123, 59126, 59127.